QUT ePrints

Extinction behaviour for two-dimensional inward-solidification problems

McCue, Scott W., King, John R., & Riley, David S. (2003) Extinction behaviour for two-dimensional inward-solidification problems. Proceedings of the Royal Society of London A, 459(2032), pp. 977-999.

View at publisher

Abstract

The problem of the inward solidification of a two-dimensional region of fluid is considered, it being assumed that the liquid is initially at its fusion temperature and that heat flows by conduction only. The resulting one-phase Stefan problem is reformulated using the Baiocchi transform and is examined using matched asymptotic expansions under the assumption that the Stefan number is large. Analysis on the first time-scale reveals the liquid-solid free boundary becomes elliptic in shape at times just before complete freezing. However, as with the radially symmetric case considered previously, this analysis leads to an unphysical singularity in the final temperature distribution. A second time-scale therefore needs to be considered, and it is shown the free boundary retains it shape until another non-uniformity is formed. Finally, a third (exponentionally-short) time-scale, which also describes the generic extinction behaviour for all Stefan numbers, is needed to resolve the non-uniformity. By matching between the last two time-scales we are able to determine a uniformly valid description of the temperature field and the location of the free boundary at times just before extinction. Recipes for computing the time it takes to completely freeze the body and the location at which the final freezing occurs are also derived.

Impact and interest:

14 citations in Scopus
Search Google Scholar™
13 citations in Web of Science®

Citation countsare sourced monthly from Scopus and Web of Science® citation databases.

These databases contain citations from different subsets of available publications and different time periods and thus the citation count from each is usually different. Some works are not in either database and no count is displayed. Scopus includes citations from articles published in 1996 onwards, and Web of Science® generally from 1980 onwards.

Citations counts from the Google Scholar™ indexing service can be viewed at the linked Google Scholar™ search.

Full-text downloads:

67 since deposited on 08 Aug 2008
13 in the past twelve months

Full-text downloadsdisplays the total number of times this work’s files (e.g., a PDF) have been downloaded from QUT ePrints as well as the number of downloads in the previous 365 days. The count includes downloads for all files if a work has more than one.

ID Code: 14344
Item Type: Journal Article
Keywords: Two, dimensional Stefan problem, extinction behaviour, asymptotic solution, inward solidification, large Stefan number, Baiocchi transform
DOI: 10.1098/rspa.2002.1059
ISSN: 1471-2946
Subjects: Australian and New Zealand Standard Research Classification > MATHEMATICAL SCIENCES (010000)
Divisions: Past > QUT Faculties & Divisions > Faculty of Science and Technology
Copyright Owner: Copyright 2003 (The authors)/ Licence to Publish - Royal Society
Copyright Statement: Reproduced in accordance with the copyright policy of the publisher.
Deposited On: 08 Aug 2008
Last Modified: 09 Jun 2010 23:02

Export: EndNote | Dublin Core | BibTeX

Repository Staff Only: item control page